Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

January 5, 2021Larimer County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jan 5, 2021, 5:35 PM MST for Larimer County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 5, 2021, 5:35 PM MST (00:35 UTC)
Expired
Jan 5, 2021, 6:00 PM MST
In force
25 min
Issued by
NWS Denver/Boulder, CO

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 51 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WWUS85 KBOU 060035
SPSBOU

Special Weather Statement
National Weather Service Denver CO
535 PM MST Tue Jan 5 2021
 
COZ035-060100-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
535 PM MST Tue Jan 5 2021

...SPECIAL WEATHER STATEMENT...

At 533 PM MST, Doppler radar was tracking a burst of brief moderate 
to heavy snow along Highway 287 near Virginia Dale, or 28 miles 
southeast of Laramie, moving south at 20 mph.

Winds in excess of 30 mph will be possible as well as reductions in 
visibility to 1 mile or less. Wet roads may become briefly snow-
packed or slick.

Locations impacted include...
Virginia Dale.

LAT...LON 4083 10516 4082 10520 4082 10523 4081 10524
      4083 10526 4082 10528 4081 10528 4080 10527
      4078 10532 4097 10545 4100 10534 4100 10527
TIME...MOT...LOC 0033Z 342DEG 19KT 4094 10535 

$$

BOWEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jan 5, 2:12 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 5, 2:12 PM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
212 PM MST Tue Jan 5 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 152 PM MST Tue Jan 5 2021

The short wave trough responsible for generating advisory-level snow
across the Park Range and hazardous travel across most of the
mountain passes this afternoon continues to dig southeast across
southeast Wyoming/northeast Colorado.  As the 500 mb trough axis and
700 mb cold front passes overhead this afternoon/evening there is
a fair amount of convective instability available to enhance the
snow rates in the form of snow squalls. Best chance for a quick
shot of moderate to heavy snow on top of the orographic snow that
is ongoing will be the US-40 corridor in Grand County to Rabbit
Ears, and the CO-14 corridor in Jackson/Larimer Counties
especially above 8,000 ft. The I-70 corridor could see a brief
enhancement in the snow as well. Mid-level subsidence sets in
quickly after about 6-8 PM, and the instability is removed by then
as well so by the mid-evening hours the threat of moderate-heavy
snow should decrease significantly. Some light snow may continue
until about midnight via west upslope flow. Between midnight and 4
AM the flow at ridgetop becomes almost due north, which should
shut off any additional orographic snow in the mountains. Travel
conditions should improve later this evening with the decrease in
snow rates and certainly will improve further tomorrow morning
once the sun heats up the roads.

The trough digs quickly southeast into the Texas panhandle by
sunrise Wednesday then cuts off by late Wednesday across southeast
Oklahoma.  Upstream another trough comes onshore the Pacific
Northwest U.S. coast, and ahead of that the ridge amplifies quite a
bit throughout the day over Colorado.  Northerly flow aloft becomes
westerly by the end of the day.  The flow is quite dry with the
ridge axis passing over Colorado during the day so we do not expect
any precipitation across the area, and plenty of sunshine. The cold
advection at 700 mb ends quickly Wednesday morning such that by noon
despite continued NNW winds, 700 mb temperatures will warm a bit by
the evening hours. Expect highs in the upper 20s to low 30s in the
mountain valleys and foothills, with 40s across the plains.  With
sunshine and mixing some gusty NNW winds can be expected across the
plains, but much weaker than Tuesday with gusts in the 20-30 mph
range from the morning into afternoon hours before weakening by
sunset.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 152 PM MST Tue Jan 5 2021

Overall no significant adjustments through the weekend. Wednesday
night into Thursday, a ridge of high pressure will bring a brief
period dry weather, light winds and warmer temperatures to the
forecast area. Thursday night into Friday, a weak trough will
drop out of the northern Rockies and brush across northern and
eastern CO. This will bring a chance of light snow to mountains,
and a weak cold front into the plains, with more seasonal
temperatures on Friday. Friday night into Saturday, the next
trough will drop out the Pacific Northwest and into the Four
Corners region by midday Saturday, then into south central New
Mexico by Saturday evening. Over northeast Colorado, a deformation
zone with very weak flow aloft will be in place Friday night into
Saturday, with a dry and subsident north-northeasterly flow over
the region by Saturday night. Therefore, most of the moisture and
lift will remain more west and south of the cwa on Saturday,
resulting in cooler temperatures and just a brief period of light
snowfall. The best chance of snow will be west of I-25 and south
of I-70 on Saturday. Sunday will remain cool with a dry and
subsident northwesterly flow aloft over Colorado. Will keep the
early part of next week dry at this time with seasonal
temperatures expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 152 PM MST Tue Jan 5 2021

NNW winds have picked up in earnest at the terminals this
afternoon and the trend of gusts around 20-30 kts should continue
through 10 - 11 PM. While not in the TAF, there is a lot of virga
around which could result in brief ILS conditions but even the
base of the virga shouldn't get much below 050 the rest of today.
Virga should end by mid-evening and VFR conditions will prevail
through Wednesday. NNW to N winds will weaken by midnight to 12
kts or less. NNW winds will increase again Wednesday but only
10-15 kts are expected throughout the day.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for COZ031.

&&

SHORT TERM...Schlatter
LONG TERM...Cooper
AVIATION...Schlatter
Hazardous weather outlook, Jan 5, 10:08 AM MST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1008 AM MST Tue Jan 5 2021

COZ030>051-061715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1008 AM MST Tue Jan 5 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The next storm system is bringing snow and gusty winds to the
mountains through this evening. There could be a brief period of
moderate to heavy snow in the mountains this afternoon with near
white out conditions possible. Expect 5 to 11 inches of snow in
the far northern mountains; and 2 to 5 inches elsewhere, including
the Interstate 70 corridor. Hazardous travel conditions are most
likely across the mountains in Jackson, Grand, and Larimer
Counties.

The plains will be windy by afternoon with wind gusts from 30 to
to 50 mph possible. In addition there will be a chance of rain
and snow showers later this afternoon and this evening across the
far northeast plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

On Saturday, a passing low pressure system will have the
potential to produce light snow across a good portion of our
forecast area. Travel may be slightly impacted mainly south of
I-70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jan 5, 5:15 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Denver CO
515 PM MST Tue Jan 5 2021

COZ038-060045-
Larimer County Below 6000 Feet/Northwest Weld County CO-
515 PM MST Tue Jan 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
545 PM MST...

At 513 PM MST, Doppler radar was tracking a burst of brief moderate
to heavy snow along Highway 85 near the Wyoming border and near
Rockport, or 14 miles south of Cheyenne, moving south at 30 mph.

Winds in excess of 40 mph will be possible as well as reductions in
visibility to 1 mile or less. Wet roads may become briefly snow-
packed and slick.

Locations impacted include...
Rockport.

LAT...LON 4073 10466 4073 10485 4100 10485 4100 10467
TIME...MOT...LOC 0013Z 352DEG 25KT 4094 10478

BOWEN
Special weather statement, Jan 5, 5:35 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
535 PM MST Tue Jan 5 2021

COZ035-060100-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
535 PM MST Tue Jan 5 2021

...SPECIAL WEATHER STATEMENT...

At 533 PM MST, Doppler radar was tracking a burst of brief moderate
to heavy snow along Highway 287 near Virginia Dale, or 28 miles
southeast of Laramie, moving south at 20 mph.

Winds in excess of 30 mph will be possible as well as reductions in
visibility to 1 mile or less. Wet roads may become briefly snow-
packed or slick.

Locations impacted include...
Virginia Dale.

LAT...LON 4083 10516 4082 10520 4082 10523 4081 10524
      4083 10526 4082 10528 4081 10528 4080 10527
      4078 10532 4097 10545 4100 10534 4100 10527
TIME...MOT...LOC 0033Z 342DEG 19KT 4094 10535

BOWEN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 5:15 PM MSTSpecial Weather StatementBOUWeld30 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.